ROAD SENSE: TAKE OUR QUIZ

ROAD SENSE: TAKE OUR QUIZ

We made up this quiz to get you thinking about how much you know about driving on the OTP. Are you ready to get out there or do you need to have another look at the FAQs in this issue to learn more about keeping yourself and others safe?

1. You’ve started on methadone (Methadone or Biodone) in the last 4 weeks, or buprenorphine (Suboxone or Subutex) in the last 2 weeks. At the moment, there is ____ 

a) An increased risk when driving 

b) No increased risk when driving 

Answer: a. There is an increased risk with driving during the first couple of weeks of treatment. Your body and brain are still getting used to your medication and taking it will affect you more during these periods. You shouldn’t be behind the wheel! If you are starting on methadone, you shouldn’t be driving for at least the first 4-weeks. If you are on buprenorphine you shouldn’t be driving for at least the first 2 weeks. 

We discuss when it is safe and unsafe to drive while on these medication in our FAQs. For more information, check them out here.  

2. In the last 5 days, you’ve changed your buprenorphine dose. Is there an increased risk to driving in this situation? 

a) No, there is no increased risk when driving.  

b) Yes, there is an increased risk when driving.  

Answer: b. There is an increased risk when driving when your medication dose is changed. Changing your dose can be a bit of a shock to your body, so it is risky to be driving until you stabilise on your new dose. You should be cautious in the first 3-5 days after any dose change. See if you can get around some other way today. Have a look at our FAQs for more information on alternate transport options.

3. You usually take your dose orally, but today you decided to inject it. You feel like you’re alright to drive – are you? 

a) Yes - I’m still taking the same dose so it’s not a problem 

b) No  

Answer: b. No. Even if it’s the same dose, changing the way you take it changes the way it affects you. When you inject something, it hits you faster and harder, but it may also wears off quicker. Even if you feel like you’re fine to drive, there is still a risk. Caution, injecting buprenorphine-naloxone can throw you into withdrawal, especially if you’ve been using opioids on top of your regular dose.   

4. You are driving home from the clinic after taking your regular dose and a police officer pulls you over for a Mobile Drug Test (MDT). You haven’t used any illicit drugs today, but you have in the last few days. What happens when you take the test? 

a) The test comes up negative for any drugs. 

b) The test comes up positive for opioids but negative for illicit drugs. 

c) The test comes up positive for illicit drugs. 

d) Unsure 

Answer: d. Unsure. Mobile drug tests do not test for opioids at the moment, but if you have used cannabis, cocaine, speed, meth, or MDMA recently, they may show up even after several days. (How many days will depend on factors like your weight and general health). It’s best not to drive if you have used illicit drugs recently, even if you feel you are safe doing so.  

You can also view our information on Mobile Drug Testing (MDT), which you can find here.  

5. You have taken less than your prescribed dose today or have skipped your dose completely. Do you think you should be driving today?  

a) No, there is an increased risk if I were to drive today. 

b) Yes, it will be fine for me to drive today. 

Answer: a. There is an increased risk to your safety if you were to drive today. It is only safe to drive when you are used to your dose.  Any changes to that will increase the chance of you getting in a car accident. Have a look at our FAQs for more information on alternate transport options to get around that day. 

6. If you missed your dose this morning but took other opioids to make up for it and feel fine, you are safe to drive. 

a) True 

b) False  

Answer: b. False. Driving if you have missed a dose is dangerous, and so is driving if you have taken street opioids. These two situations do not cancel each other out – don’t get behind the wheel! Have a look at our FAQs for more information on alternate transport options.

7. You have been on the same regular dose for 4 weeks, but in a rare one-off you missed your dose yesterday. You had your dose this morning, so you are safe to drive. True or false? 

a) True  

b) False 

Answer: b. False. Missing a dose yesterday might mean your dose today affects you differently. If you aren’t feeling safe to drive, don’t do it! If you miss more than one dose it is highly likely that you are not safe to drive and should be reassessed by your doctor.  

8. You took your normal methadone dose this morning, but it made you nauseous and you vomited it up. The nurse told you that it’s fine and you would have absorbed it. Later that day you are feeling a bit strange. Should you be driving? 

a) Yes 

b) No  

Answer: b. No. If you’re feeling unwell, listen to your body. If in doubt, don’t take the chance on the road. It’s always better to be safe than sorry.  

9. You took your regular buprenorphine dose this morning and had a few alcoholic drinks with lunch about an hour ago. Is it risky is it to drive? 

a) Yes, it is risky to be driving – I shouldn’t get behind the wheel! 

b) No, I am safe to drive – I only had a couple of drinks, it wouldn’t have affected me too much. 

Answer: a. Yes, it is risky to be driving. It’s only safe to drive on methadone and buprenohpine if you haven’t had any other drugs or alcohol. Besides, even if it was only a few drinks, you are most likely still over the legal blood alcohol limit. 

10. You are prescribed Valium® or another ‘benzo’ and take it with your buprenorphine dose in the morning. How safe is it to drive? 

a) Unsafe – Mixing these two drugs greatly increases your risk of car accident – definitely don’t drive 

b) Unsure – it’s worth asking your doctor if they think you should take extra care driving 

c) Safe – You are prescribed both opioids and benzos, so they won’t affect your driving.  

d) Very safe – It makes you more relaxed while your driving and as a result you drive less aggressively and don’t speed. 

Answer: b. Unsure. Two lots of depressant drugs together may mean you are far more likely to have an accident – even if they are prescribed. You need to be particularly careful when taking a ‘benzo’ with other medications, as they can greatly impact on your fitness to drive. This is a complex one. Ask your doctor for their advice and take the advice! 

 

 

ROAD SENSE: ARE YOU FIT TO DRIVE ON THE OTP?

ROAD SENSE: ARE YOU FIT TO DRIVE ON THE OTP?

ROAD SENSE USERS' STORIES: WE KNOW WHAT TO DO

ROAD SENSE USERS' STORIES: WE KNOW WHAT TO DO